Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 116, NWS Bismarck, ND

August 2, 2000Renville County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 2, 2000, 4:24 PM CDT for Renville County, Ward County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 2, 2000, 4:24 PM CDT (21:24 UTC)
Expired
Aug 2, 2000, 5:30 PM CDT
In force
66 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Renville County, ND, Ward County, ND

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:10 PM CDTThunderstorm Wind 52 EFoxholm, NDNumerous tree's down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2000-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2000-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 022126
SVRBIS
NDC075-101-022230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
424 PM CDT WED AUG 2 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA 
  NORTHERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  THIS INCLUDES THE CITY OF MINOT

* UNTIL 530 PM CDT

* AT 424 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 38 MILES
  NORTHWEST OF MINOT...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINOT AT 530 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENNING FOR WESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 500 PM CDT WEDNESDAY AFTERNOON FOR
WESTERN NORTH DAKOTA.

LAT...LON 4857 10195 4813 10188 4813 10104 4844 10108

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:15 PM CDT, 9 minutes earlier.

Area forecast discussion, Aug 2, 4:15 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
415 PM CDT WED AUG 2 2000

DISCUSSION DELAYED DUE TO EARLY ZONES/WATCH ISSUANCE AND AS1 SWAP
WITH AWIPS.

TSTM LINES MOVING SE FROM SASK...AND MOVING EAST FROM MT ASSOC WI
TWO VORTS AND H7 OMEGA FIELDS. THIS IMPULSE TO TREK ACROSS THE STA
TON. SFC TROUGH NEARING MT/DAKS BORDER AND PROGGED TO MOVE EWD
SLOWLY. TROUGH RE-ESTABLISHES ITSELF AGAIN BY THU EVE AND ANOTHER
IMPULSE TO BRING CHC FOR TSTMS IN THE WEST THU NIGHT...AND OVER ALL
CWA FRI.

INSTABILITY LINGERS INTO SAT AND SUN...WITH SFC HIGH PRES MOVING
INTO THE REGION BY MON.

.BIS...NONE
VINING

In the hours before

Special weather statement, Aug 2, 2:10 PM CDT, 2 hours 14 minutes before
NDZ001-009-017-022110-

 SPECIAL WEATHER STATEMENT...VALID UNTIL 410 PM CDT...
NATIONAL WEATHER SERVICE  WILLISTON NORTH DAKOTA
210 PM CDT WED AUG 2 2000

AT 210 PM CDT (110 MDT) SCATTERED SHOWERS AND THUNDERSTORMS HAD
ENTERED WESTERN DIVIDE AND NORTHWESTERN WILLIAMS COUNTIES. ADDITIONAL
SHOWERS AND THUNDERSTORMS DEVELOPING IN EASTERN MONTANA CAN BE
EXPECTED TO AFFECT NORTHWESTERN NORTH DAKOTA AS THEY MOVE EASTWARD
THIS AFTERNOON. WHILE MUCH OF THE ACTIVITY WILL REMAIN LIGHT...GUSTY
WINDS...PERIODS OF RAIN...FREQUENT LIGHTNING AND SMALL HAIL ARE
POSSIBLE WITH SOME OF THE STRONGER STORMS.

THOMSON

N
Special weather statement, Aug 2, 3:55 PM CDT, 29 minutes before
SPSISN
NDZ001-009-017-022155-

 SPECIAL WEATHER STATEMENT...VALID UNTIL 500 PM CDT...
NATIONAL WEATHER SERVICE WILLISTON NORTH DAKOTA
355 PM CDT WED AUG 2 2000

...SEVERE THUNDERSTORM IS IN EFFECT UNTIL 900 PM CDT...

AT 345 PM CDT (245 MDT) SCATTERED SHOWERS AND THUNDERSTORMS HAVE
ENTERED WILLIAMS COUNTY MOVING EAST AT 25 MPH. PERIODS OF HEAVY
RAIN...FREQUENT LIGHTNING AND SMALL HAIL HAVE BEEN REPORTED WITH
THESE SORMS.

ASSID

N

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:57 PM CDTSevere Thunderstorm WarningBISMcKenzie63 min
Aug 2, 3:29 PM CDTSevere Thunderstorm WarningBISWilliams61 min
Aug 2, 4:46 PM CDTTornado WarningBISRenville34 min
Aug 2, 5:46 PM CDTSevere Thunderstorm WarningBISDunn59 min
Aug 2, 6:45 PM CDTSevere Thunderstorm WarningBISDunn, Mercer60 min
Aug 2, 6:55 PM CDTSevere Thunderstorm WarningBISMountrail50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.